Illinois, 2003

High Wind in Illinois, February 11, 2003

February 11, 2003 · NWS LOT · 1 event in 1 county or zone

High winds caused 13 freight cars of a 105 car train to leave the tracks near Ancona. One of the derailed cars was carrying battery acid but no spill occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High winds caused 13 freight cars of a 105 car train to leave the tracks near Ancona. One of the derailed cars was carrying battery acid but no spill occurred. Some of the derailed cars damaged railroad crossing equipment as well as power lines. These high winds were associated with a strong cold which pushed across northern Illinois during the late afternoon and evening hours of February 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 11, 5:38 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 11, 5:38 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
538 PM CST TUE FEB 11 2003

AVIATION DISCUSSION FOR 00Z TAFS

VIGOROUS SHORTWAVE MOVING ACROSS MIDWEST THIS EVENING. MOST
SIGNIFICANT WEATHER TO OCCUR IN FIRST 6 HRS OF TAF PERIOD. LINE OF
MODERATE TO HEAVY SN MOVING THRU NORTHERN IL ATTM. VIS AS LOW AS A
1/4SM AND LIFR CIGS WITH THIS BAND. SW WINDS GUSTING TO 35KTS WILL
SHIFT NW AND GUST TO 40KTS BEHIND COLD FRONT AFTER SN TAPERS OFF BY
02Z. STRONG WINDS AND LINGERING SNOW SHOWERS YIELD BLOWING AND
DRIFTING SNOW THRU EARLY MORNING WITH MVFR CIGS AND VIS. WINDS
SLOWLY DIMINISH THRU WED MORNING THEN BACK SW BY AFTERNOON. MVFR
CIGS THIS EVENING SHOULD GRADUALLY LIFT AND SCATTER OUT OVERNIGHT.

CMS

PUBLIC DISCUSSION FOR 4PM ZONES/GRIDS

MAIN FORECAST CONCERNS STARING US IN THE FACE WITH VIGOROUS CLIPPER
SYSTEM DIVING RAPIDLY SOUTHEAST TOWARD THE FORECAST AREA THIS
AFTERNOON. OBSERVATIONS OUT OF SOUTHERN MN/NORTHERN IA THIS
AFTERNOON SHOWING CONVECTION OCCURRING ALONG FRONTAL BAND...WITH
LIGHTNING DECTECTION NETWORK SHOWING SEVERAL CG STRIKES ACROSS NORTH
CENTRAL/NE IA. STRONG RISE/FALL COUPLET AND ASSOCITATED ISALLOBARIC
GRADIENT PRODUCING WINDS GUSTING IN EXCESS OF 50 KNOTS ACROSS
NORTHERN IA. THOUGH ONLY EXPECTING 1-2 INCHES OF SNOW BASED ON RAPID
FORWARD SPEED OF SYSTEM...GIVEN THE COMBINATION OF FALLING AND
BLOWING SNOW AND AT LEAST ADVISORY CRITERIA WIND SPEEDS  WILL GO
WITH A CATCH ALL WINTER WEATHER ADVISORY FOR THE NORTHERN PORTION OF
THE FORECAST AREA THIS EVENING...AND A WIND ADVISORY FOR THE
REMAINDER OF THE FORECAST AREA. SNOW SHOULD WIND DOWN BY LATE
EVENING...WITH WINDS GRADUALLY SLACKING OFF OVERNIGHT. MOS TEMPS
(ESPECIALLY NGM) SHOWING VERY COLD MINS INTO NORTH CENTRAL IL...BUT
HAVE GONE MORE MIDDLE OF THE ROAD. STILL...WILL HAVE WIND CHILLS -10
TO -15 BY MORNING IN COLDEST NORTH CENTRAL IL AREAS.

REMAINDER OF FORECAST LESS ACTIVE. NORTHWEST FLOW REMAINS
ALOFT...WITH GRADUAL WARMING OF H85 TEMPS. COUPLE OF WEAKER WAVES
PASS BY TO OUR NORTH...WITH NEXT CHANCE OF PRECIP WITH SOUTHERN
STREAM LOW PASSING TO OUR SOUTH LATER IN THE WEEK. FOR NOW WILL KEEP
CHANCE PRECIP THURSDAY NIGHT INTO FRIDAY.

.CHI...WINTER WX ADVSRY THIS EVE GENERALLY NORTH OF I-80. WIND
ADVSRY SOUTH. GALE AND FREEZING SPRAY WARNINGS LK MICHIGAN.

RATZER
Hazardous weather outlook, Feb 11, 4:55 PM CST, 1 hour 35 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
455 PM CST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

WINTER WEATHER ADVISORY FOR AREAS NORTH OF INTERSTATE 80 THROUGH
MIDNIGHT TONIGHT. WIND ADVISORY FOR AREAS SOUTH OF INTERSTATE 80.
GALE WARNING...AND FREEZING SPRAY WARNING FOR SOUTHERN LAKE MICHIGAN
TONIGHT.

A FAST MOVING WEATHER SYSTEM WILL MOVE QUICKLY THROUGH THE AREA THIS
EVENING. THIS WILL BRING A BRIEF BURST OF MODERATE SNOW TO PORTIONS
OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. ONE TO THREE INCHES OF
SNOW ACCUMULATION IS POSSIBLE AS THIS SYSTEM MOVES THROUGH
TONIGHT...WITH AREAS NORTH OF INTERSTATE 80 MOST LIKELY TO SEE THE
HIGHER END OF THAT RANGE.

IN ADDITION TO THE SNOW...STRONG GUSTY WINDS WILL ACCOMPANY THE
PASSAGE OF THE SURFACE COLD FRONT. RAPIDLY RISING PRESSURES BEHIND
THE FRONT...ASSOCIATED WITH SINKING AIR ALOFT...WILL PRODUCE
NORTHWEST WINDS GUSTING INTO THE 40 TO 50 MPH RANGE. THIS WILL
RESULT IN SOME BLOWING AND DRIFTING OF SNOW.

THOUGH WINDS WILL DECREASE TO THE 20 TO 25 MPH RANGE LATE
TONIGHT...TEMPERATURES FALLING INTO THE SINGLE DIGITS WILL PRODUCE
WIND CHILLS BETWEEN 10 BELOW AND 15 BELOW ZERO AWAY FROM LAKE
MICHIGAN AND THE URBAN CENTER OF CHICAGO...AND IN THE SINGLE DIGITS
BELOW ZERO IN THE HEART OF THE CITY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

GALE AND FREEZING SPRAY WARNINGS FOR SOUTHERN LAKE MICHIGAN
WEDNESDAY. THEREAFTER...MINIMAL THREAT OF SIGNIFICANT HAZARDOUS
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

AF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Livingston

When
February 11, 6:30 PM CST
Where
Livingston forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343909.